Tornadoes · United States · Texas · 2007

Unrated tornado, San Marcos, Texas, January 13, 2007

This Unrated tornado ran 0.8 miles across Hays County on January 13, 2007, touching down at 7:08 AM CST and reaching 200 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
January 13, 2007
Touchdown
7:08 AM CST (13:08 UTC)
Lifted
7:10 AM CST (13:10 UTC)
On the ground
2 minutes
Path length
0.8 miles (1.2 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Hays County
Touchdown point
29.873, -97.931
Lift-off point
29.878, -97.925
Record number
0701130708-01

What the Weather Service recorded

Thunderstorms formed in advance of a cold front over much of South Central Texas early on the morning of January 13. The storms produce spotty heavy rainfall as they tracked slowly northward along IH-35. One of the thunderstorms developed into a supercell and produced a brief tornado near San Marcos. Additional strong storms later formed along the front and produced additional spotty heavy rain along the IH-35 corridor as the front moved southward, with some areas experiencing flash flooding.

Much more severe damage was seen near the center of this path at Police Headquarters. Just south of the building, metal roofs had been torn off a structure and tossed toward the north. In the south parking lot adjacent to the building, three telephone poles were blown down...one toward the west���one toward the north���and one toward the south. An officer was in his vehicle at 7:08 am CST as the storm struck���parked next to a large metal building which partly protected it. The officer reported that very high winds and heavy rain began blowing from north to south���then abruptly changed direction and began blowing from south to north���accompanied by penny-sized hail. His car���in spite of being somewhat sheltered���was badly damaged by the blowing debris. In all���thirty-five vehicles at the Police Building sustained damage���with numerous dents and large gashes in car bodies���as well as windows and windshields fractured. A large area of brick was ejected from an upper portion of the Building���s north wall. The conclusion of the survey team was that this damage at the Police Headquarters was due to a small and short-lived tornado that occurred just behind the 70 to 80 mph thunderstorm winds. Damage was also found about 200 yards north of the Police Building at a business that manufactures lighting fixtures. This was thought to be a second touchdown of the small tornado. Here a large dumpster was spun almost 360 degrees and several trailers were slammed into each other. A single-wide trailer was tipped over on its side. Windows and doors at the building were broken, with some blown inward and some blown outward. Based on the type and level of damage, the tornado was rated an F1 on the Fujita Scale, and an EF1 on the new Enhanced Fujita Scale. The tornado path was estimated to be 100 yards wide and a three-tenths of a mile long.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at Jan 13, 5:53 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 13, 5:53 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
553 AM CST SAT JAN 13 2007

.AVIATION...
A MIX BAG OF SKY CONDITIONS AS NUMEROUS SHOWERS AND
THUNDERSTORMS TRAVERSE THE AREA. BUT THERE APPEARS TO BE A
PREVAILING MVFR CIG AND HIGHER VFR CIG ABOVE. A COLD FRONTAL
BOUNDARY IS CURRENTLY MOVING SOUTH AT 13 KTS. WINDS WILL SHIFT TO
THE NORTHEAST AT KAUS ARND 15Z, KDRT 16Z, KHYI-KSAT 17Z AND KSSF
18Z. AFTER THE FROPA, CIGS WILL VARY FROM IFR TO MVFR WITH LIGHT
RAIN OR RAINSHOWERS CONTINUING.

&&

.PREV DISCUSSION... /ISSUED 438 AM CST SAT JAN 13 2007/

DISCUSSION...SOUTH CENTRAL TEXAS WILL SEE A DETERIORATION TO
WINTER WEATHER CONDITIONS BY THE END OF THE WEEKEND. THE INITIAL
SURGE OF POLAR AIR HAS ENTERED INTO THE AREAS NORTHERN PORTIONS
EARLY THIS MORNING FORCING US TO RECONSIDER TODAYS HIGH TEMPERATURE
FORECAST. THE TROPICAL TAP WILL CONTINUE ALOFT TODAY COMBINING
BOTH PACIFIC AND GULF MOISTURE SOURCES TO PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS..SOME OVERRUNNING THE INITIAL SHALLOW
COLD SURGE. CONTINUED OVERRUNNING TONIGHT WILL RESULT IN WIDESPREAD
RAIN AND SHOWERS. OVERRUNNING CONTINUES SUNDAY WITH THE SECONDARY
SURGE ARRIVING BRINGING COLDER AIR FOR SUNDAY NIGHT AND MONDAY.
AS READINGS DROP, BY LATE EVENING SUNDAY, RAIN WILL BEGIN
TRANSITIONING OVER TO FREEZING RAIN ACROSS THE NORTHERN PORTIONS
OF THE REGION, LIKELY EXPANDING SOUTH OVERNIGHT TO COVER MUCH OF
THE HILL COUNTRY AND MOST OF SOUTH CENTRAL TEXAS NORTH OF
INTERSTATE 10. AS TEMPERATURES REMAIN BELOW FREEZING OVER EASTERN
PORTIONS OF THE HILL COUNTRY TO THE NORTHERN PORTIONS OF THE I-35
CORRIDOR ON MONDAY, THIS IS WHERE SIGNIFICANT ACCUMULATIONS OF ICE
COULD OCCUR. A WINTER STORM WATCH MAY BE ISSUED FOR THIS AREA
LATER TODAY OR TONIGHT IF SUBSEQUENT MODELS SUGGEST THE SAME
TREND. FREEZING RAIN WILL BEGIN EXPANDING INTO OUR SOUTHEASTERN
CWA MONDAY NIGHT INTO TUESDAY MORNING AND SOME OF THIS WILL BECOME
MIXED WITH SLEET ACCORDING TO FORECAST MODEL SOUNDINGS. BY TUESDAY
NIGHT THIS WINTER WEATHER EPISODE WILL BE IN ITS WANING STAGES AS
THE ARCTIC RIDGE CONTINUES TO BUILD SOUTH, BUT NOT BEFORE THE
PRECIPITATION TRANSITIONS OVER TO SNOW PRIMARILY ALONG AND EAST OF
THE I-35 CORRIDOR. THE DRY COLD RIDGE WILL ANCHOR ITSELF ACROSS
SOUTH TEXAS WEDNESDAY THRU FRIDAY WITH NO SIGNIFICANT
PRECIPITATION EXPECTED BUT THE SUBTROPICAL JET WILL KEEP SKIES
MOSTLY CLOUDY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  37  43  33  33 / 100 100  70  90  70
AUSTIN BERGSTROM INTL AIRPORT  66  37  43  31  33 /  90 100  70  90  80
DEL RIO INTL AIRPORT           69  58  68  39  43 /  30  50  40  50  30
SAN ANTONIO INTL AIRPORT       66  48  58  33  34 /  80  80  60  90  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/06
Hazardous weather outlook, Jan 13, 5:32 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
532 AM CST SAT JAN 13 2007

TXZ171>173-183>194-202>209-217>225-228-141145-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
532 AM CST SAT JAN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
LOCALLY HEAVY RAINFALL OF 2 TO 3 INCHES ARE POSSIBLE ACROSS THE
EASTERN SECTIONS OF THE HILL COUNTRY AND SOUTH CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FREEZING RAIN WILL COMMENCE OVER THE HILL COUNTRY SUNDAY NIGHT
AND SPREAD SOUTH ACROSS SOUTH CENTRAL TEXAS MONDAY NIGHT. A WINTRY
MIX OF FREEZING RAIN, SLEET AND SNOW IS POSSIBLE TUESDAY,
CHANGING OVER TO SNOW TUESDAY NIGHT. ONLY LIGHT ACCUMULATIONS ARE
EXPECTED AT THIS TIME. COLD TEMPERATURES WILL PREVAIL MONDAY NIGHT
THROUGH WEDNESDAY MORNING. A HARD FREEZE WILL GRIP THE AREA
TUESDAY NIGHT WITH WIND CHILL INDICES FALL TO THE SINGLE DIGITS
OVER THE HILL COUNTRY...AND TEENS OVER SOUTH CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TUESDAY.

In the hours before

Special weather statement, Jan 13, 6:24 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
624 AM CST SAT JAN 13 2007

TXZ171>173-183>194-202>209-217>225-228-131430-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
624 AM CST SAT JAN 13 2007

...WET WEATHER WILL TRANSITION TO A WINTRY MIX LATE SUNDAY...

A SECONDARY SURGE OF COLD ARCTIC AIR WILL PUSH SOUTHWARD INTO
SOUTH CENTRAL TEXAS SUNDAY NIGHT AND MONDAY. TEMPERATURES WILL
BEGIN LOWERING TO BELOW FREEZING ACROSS NORTHERN PORTIONS OF SOUTH
CENTRAL TEXAS, INCLUDING THE TEXAS HILL COUNTRY OVERNIGHT SUNDAY WITH
CONTINUED WIDESPREAD OVERRUNNING EXPECTED. THIS OVERRUNNING LIQUID
PRECIPITATION WILL CHANGE TO LIGHT FREEZING RAIN AS SUBFREEZING
TEMPERATURES ENSUE AND WORK SOUTH. BY DAWN MONDAY, AREAS OF LIGHT
FREEZING RAIN COULD COVER MUCH OF THE TEXAS HILL COUNTRY AND MOST
AREAS OF SOUTH CENTRAL TEXAS NORTH OF INTERSTATE 10.

TEMPERATURES SHOULD REMAIN BELOW FREEZING FROM THE EASTERN HILL
COUNTRY EASTWARD TO THE NORTHERN PORTIONS OF THE INTERSTATE 35
CORRIDOR DURING THE DAY MONDAY. WITH OVERRUNNING CONDITIONS
CONTINUING, SIGNIFICANT ACCUMULATIONS OF ICE MAY OCCUR IN THIS
AREA. A WINTER STORM WATCH MAY BE ISSUED TODAY OR TONIGHT FOR
NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS SHOULD THESE FORECAST
TRENDS HOLD.

AS THE COLD ARCTIC RIDGE CONTINUES BUILDING SOUTH ACROSS THE
REGION MONDAY NIGHT INTO EARLY TUESDAY, FREEZING RAIN CONDITIONS
WILL EXPAND INTO EASTERN AND SOUTHERN PORTIONS OF SOUTH CENTRAL
TEXAS. THIS MAY TRANSITION INTO A WINTRY MIX OF FREEZING RAIN,
SLEET AND SNOW ACROSS AREAS MAINLY ALONG AND EAST OF THE
INTERSTATE 35 CORRIDOR TUESDAY NIGHT BEFORE ENDING WEDNESDAY.

OUTSIDE OF THE AFOREMENTIONED AREA OF POTENTIALLY SIGNIFICANT ICE
ACCUMULATIONS MONDAY, ONLY LIGHT ACCUMULATIONS OF ICE AND SNOW ARE
EXPECTED AT THIS TIME. ICING MAY POSE PROBLEMS MAINLY ON BRIDGES,
OVERPASSES AND EXPOSED OBJECTS. HOWEVER, EVEN LIGHT ACCUMULATIONS
CAN BE EXTREMELY DANGEROUS HERE IN SOUTH CENTRAL TEXAS.

THE TIMING AND MAGNITUDE OF COLDER WEATHER TO COME WILL BE CRITICAL
WITH THIS WINTER WEATHER EPISODE. IF THE POTENTIAL FOR HEAVIER
ACCUMULATIONS OF ICE IS EXPECTED IN THE NEXT 12 TO 24 HOURS, THEN
A WINTER STORM WATCH MAY BE REQUIRED FOR PARTS OF THE HILL COUNTRY
AND SOUTH CENTRAL TEXAS SUNDAY NIGHT OR MONDAY. LISTEN TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Corpus Christi, TX (KCRP), 12:00Z

1.1 hours before the tornado, 245 km from the path. January 13, 2007.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2007-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 624 joules per kilogram, CIN -16, lifted condensation level 621 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2007-01-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 123 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
720 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Corpus Christi, TX (KCRP), 00:00Z

10.9 hours after it, 245 km from the path. January 14, 2007.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2007-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1736 joules per kilogram, CIN -9, lifted condensation level 492 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2007-01-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 110 square meters per square second, 0 to 6 km bulk shear 30 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
1572 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.9
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

San Marcos (Awos) (HYI), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Austin/San Antonio radar (KEWX), 21 km away, was scanning. The volume nearest the touchdown began at 13:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2007 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.